Alert archive / Colorado / Winter Storm Watches in 2017
Winter Storm Watch 11, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Mar 27, 2017, 12:11 PM MDT for 11 counties in Colorado. It took effect at Mar 28, 2017, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 27, 2017, 12:11 PM MDT (18:11 UTC)
- In effect from
- Mar 28, 2017, 12:00 PM MDT
- Expired
- Mar 28, 2017, 5:38 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 27, 11:56 AM MDT, 15 minutes earlier.
Area forecast discussion, Mar 27, 11:56 AM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1156 AM MDT Mon Mar 27 2017 .SHORT TERM...(This afternoon through Tuesday) Issued at 1148 AM MDT Mon Mar 27 2017 Package update coming out shortly to hoist winter weather advisories for the Continental Divide and Winter Storm Watches for the southeast mountains and the Palmer Divide and Raton Ridge. Still some questions on snow levels...with soundings suggesting snow won't drop into the Palmer Divide and Raton regions until after 06z Wed...possibly until 12z. If so...its possible these areas may end up in the advisory range for snow accumulations...but just a couple degrees cooler a little quicker Tuesday evening and amounts could end up near a foot for these lower elevation regions. Thus will include these areas in the Watch for now. Still looks like focus for the heavier snow 1-2'+ will be across the Wets and Sangre De Cristo Mountains Tuesday night through Wednesday. Update coming out shortly. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM MDT Mon Mar 27 2017 ...High Impact Storm Likely Tuesday Night and into Wednesday... ...Another High Impact Event Possible Friday into Saturday... A couple of impressive storm systems will affect our region during this forecast period. These storms show promise of bringing significant and beneficial precipitation to the region. However, they both have the potential to bring high impact weather to the region due to the heavy snow potential each storm will have. The main concern at this time is: At what elevation will the significant snow begin to accumulate? Tuesday... A large 500 mb closed low is forecast by all guidance to be located over the 4 corners region at 12Z Tuesday (6 AM Tuesday morning). This cyclone is forecast to move slowly to the east and will be located roughly along the CO/NM border south of Alamosa by 00Z Wednesday (6 pm Tuesday evening). Showery precipitation will likely be ongoing across all of the higher terrain Tuesday morning. Over the far eastern plains, a band of more significant rain will likely be along and to the east of the CO and KS border. Most of the eastern plains of se CO will likely be dry slotted and little if any precip is expected in the morning. As the afternoon progresses and the low moves east, a more significant easterly component develops over the plains. This system is fairly stacked and the upslope will be deep. Showery precip will increase over all of the plains and interior mtns. The main area of heavy precip, however, will develop during the afternoon along the mtns/plains interface as the saturated, moist upslope flow impinges the mtns. the rain/snow line will likely be quite high early in the day....roughly 8000 ft...but will decrease as the lower levels saturate and web bulb zero values decrease. by early evening the rain/snow line could be down as low as ~6000 feet. Some strong thunder is not out of the question across the region on Tuesday. Some guidance is showing CAPE approaching 1000 J/KG with most of the higher values along the I-25 corridor sotu of Pueblo. We will have to keep a close eye on the numerous burn scars across the region Tuesday afternoon. A severe storm is not out of the question. Tuesday night... This is when the heaviest precip will be falling along the mtns/plains interface as the best upslope will be in place along with the deformation zone being along the the greater I-25 corridor region. Soundings indicate that the rain/snow line will lower down to possibly 5000 feet, and this will bring snow into the populated areas along the I-25 corridor. Given such rather strong forcing, even Pueblo may see some accumulating snow. Without saying, the Pikes Peak region will be highly impacted with this storm along with the remainder of the cities/towns along the I-25 corridor. In addition, winds will ramp up with this storm (although they are note expected to be as strong as last Fridays storm), with winds gusting to 30 to 35 mph across El Paso and Pueblo counties by early Wednesday morning. Travel across most if not all of the I-25 corridor will be tedious at best Wednesday morning. Wednesday... The brunt of the storm will start to translate south and east as the day progresses, with areas along the southern mtns and along the CO/NM border seeing the worst of the storm. knowing where the rain/snow line is going to be is difficult, as soundings indicate snow may get as far as Springfield and La Junta for a period during the day on Wednesday. I expect the Spanish Peak/Raton mesa areas above will have the potential for some decent accumulating snow with this event. The Wets and Sangres will have the potential to see large accumulations of heavy snow with this event, with 2 to 3 feet amounts common. The lower plains should see some good rains with this event, and all areas will have the potential to see at least 0.50" or more of liquid with this storm. By Wed evening, most of the activity will likely be south and east of a line from KLHX to KTAD, and this activity will continue to move to the southeast as the evening progresses. Thursday... Short wave ridge moves over the region and it should be predominantly dry. Max temps this day will be tricky because they will be dependent on how much snow falls across the region. Friday and Saturday... Another strong closed low moves across the area. Precip will move into the mtns by Friday morning and onto the plains by evening. Heavy precip is likely and once again the rain/snow line will be problematic. There is some discrepancies between the models as the EC shows a more W to E track just south of the CO/NM border while the GFS tracks it farther southeast across c NM. I should note that the GFS was much farther south with this system yesterday at this time, so the GFS is coming more in line with the euro model. This second storm will have the potential to be another high impact event. Summarizing... Two significant storms are being forecast by the guidance for our area. The simulations are in pretty good agreement with each other so confidence is higher than normal that the events will occur. The main concern at this time is the rain/snow line as these events. These storms are predicted to be colder than last Fridays storm so the snow/rain line will reach farther east onto the plains which will in turn affect more of the population centers in our region. Any heavy wet snow at lower elevations will have the potential to cause tree damage as many trees have greened up. In addition, last Fridays wind storm cause widespread roof damage to many homes. Any rain/snow will have the potential to cause additional damage to these homes. The wind with Tuesday night/Wednesday event will be blustery, but winds are not forecast to be damaging. Winter Weather Watches/Advisories will likely be issued for parts of the region later on today. Please keep abreast to the weather forecast as we get closer to the event(s). \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1148 AM MDT Mon Mar 27 2017 VFR conditions expected today with a round of showers moving off the mountains and possibly affecting the terminals in the roughly 00z-06z. Cigs will mostly likely remain VFR with -SHRA should these impact the terminals. There is a slim chance that some IFR cigs could briefly develop late tonight for KCOS with southeast winds upsloping on the Palmer...however uncertainty is too high to put this in a prevailing group. Otherwise...another round of heavier rain will spread in Tuesday afternoon for all three terminals...just beyond the TAF valid period. Rain will change to snow late Tuesday night at KCOS and KALS with IFR conditions likely. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Tuesday night through Wednesday afternoon for COZ084-087-088. Winter Storm Watch from Tuesday evening through Wednesday afternoon for COZ072-074-079-081. Winter Weather Advisory from 6 PM this evening to noon MDT Wednesday for COZ058-060-066-068. Winter Storm Watch from Tuesday afternoon through Wednesday afternoon for COZ073-075-080-082. && SHORT TERM...KT LONG TERM...HODANISH AVIATION...KT
Hazardous weather outlook, Mar 27, 4:52 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 452 AM MDT Mon Mar 27 2017 COZ058>089-093>099-281100- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre De Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 452 AM MDT Mon Mar 27 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Rain and higher elevations snow showers will develop across the Continental Divide this afternoon, with showers spreading east across the high mountains valleys through the eastern plains tonight. Snow accumulations of 1 to 4 inches will be possible over the higher terrain tonight, with the greatest amounts expected across the Southwest and Central mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong early Spring storm will affect the region Tuesday and Wednesday. This storm will have the potential to bring a couple of strong thunderstorms to the region Tuesday afternoon. Wind gusts to 45 mph and small hail will be possible along with cloud to ground lightning. Locally heavy rain will be possible. Any heavy rain that falls on any of the burn scars across the region will have the potential to cause flash flooding. This storm is expected to bring heavy snow to the mountains, especially the mountains adjacent to the plains. Deep upslope flow is likely by late Tuesday afternoon, and heavy snow is expected from late Tuesday afternoon into Wednesday. Snowfall amounts will likely range between 2 and 3 feet in the Wet and Sangre De Cristo mountains, along with the higher elevations in the Pikes Peak region.The rest of the mountains and higher valleys will also see snow, but the amounts will be less. There is also a good chance that the snow will reach down to lower elevations, possibly reaching down as low as 4000 feet. Some snow will be possible in all of the cities along the I-25 corridor. There is still a lot of uncertainty on how low the rain/snow line will get. There is a very good chance that significant accumulating snow will fall across northern El Paso county Tuesday night into early Wednesday. Another potentially significant Spring storm is forecast to affect all of the region Friday and Saturday. This storm will also have the potential to bring heavy snow to the mountains and the higher elevations on the Plains. Thunder, some possibly strong, will be possible on Friday on the plains. PLease stay abreast of the latest weather forecast during this week as the weather is forecast to become quite active. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the higher terrain tonight. 23/Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:11 PM MDT | Winter Weather Advisory | PUB | Chaffee, Conejos, Custer, Huerfano, Lake, Las Animas and 3 more | 48 hr |
Nearby
Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.